Talk about a popular patient: A woman who developed a case of internal bleeding while taking the anticoagulant Xarelto (rivaroxaban) was written up in not one — but two — case reports. The trouble was, both groups didn’t realize what the other was doing, so the more recent article is now being retracted from the Journal of Clinical Pharmacy and Therapeutics.
The authors, a trio of doctors at Sakarya University in Turkey, described the case of a 75 year-old woman who came to the emergency room for fatigue and stomach pain after taking rivaroxaban for three days. A scan revealed a rectus sheath hematoma.
However, the case had already been published a few months earlier in the Indian Journal of Pharmacology by a separate group of doctors from Sakarya, along with authors from Yenikent State Hospital and Vakfikebir State Hospital.
Here’s the notice for “Spontaneous rectus sheath haematoma associated with rivaroxaban treatment”:
The above article, published online on 10 November 2014 in Wiley Online Library (wileyonlinelibrary.com), has been retracted by agreement between the authors, the journal Editor in Chief, A. Li Wan Po, and John Wiley & Sons Ltd. The retraction has been agreed because, unknown to the authors, another group published a similar study based on the same material in the Indian Journal of Pharmacology: Kocayigit I, Can Y, Sahinkus S, et al. Spontaneous rectus sheath haematoma during rivaroxaban therapy. Indian Journal of Pharmacology. 2014;46(3):339–340. doi:10.4103/0253-7613.132193.
A few years ago, the same thing happened when two groups from the Kwandong University College of Medicine each published a case report on the same patient with a rare case of basal cell carcinoma.
Hat tip: Tansu Kucukoncu
Like Retraction Watch? Consider making a tax-deductible contribution to support our growth. You can also follow us on Twitter, like us on Facebook, add us to your RSS reader, and sign up on our homepage for an email every time there’s a new post. Click here to review our Comments Policy.